Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Fatal Accidental Poisoning by Aminophylline in a Child

Fatal Accidental Poisoning by Aminophylline in a Child Abstract Fatal poisoning from ingestion of aminophylline or other xanthines is uncommon. Large doses are apparently required to produce death. The fatal dose of caffeine in man is estimated to be about 10 gm.,1 while the LD50 for aminophylline in mice has been variously reported at 265 mg. per kilogram 2 to 540 mg. per kilogram of body Weight.3 Previous to this year 10 cases of aminophylline toxicity in children, all of whom recovered, had been reported.4,5 This year 10 additional cases were reported by one observer, 4 of whom died.6 A fatality has been reported in a child from accidental consumption of an antiasthmatic preparation containing racephedrine (Ephedrine) hydrochloride, theophylline, and phenobarbital, in which it was thought that the theophylline acted as a potentiator for the racephedrine.2 Intravenous injection of therapeutic amounts of aminophylline has been followed by sudden death, but the mechanism here References 1. Goodman, L., and Gilman, A.: The Pharmacological Basis of Therapeutics , Ed. 2, New York, The Macmillan Company, 1955, pp. 339-353. 2. Gardner, R. A.; Hansen, A. E.; Ewing, P. L., and Emerson, G. A.: Unexpected Fatality in a Child from Accidental Consumption of Antiasthmatic Preparation Containing Ephedrine, Theophylline and Phenobarbital , Texas J. Med. 46:516-520 ( (July) ) 1950. 3. Thompson, C. R., and Warren, M. R.: Acute and Chronic Toxicity Studies on Theophylline Aminoisobutanol and Theophylline Ethylenediamine , J. Lab. & Clin. Med. 31: 1337-1343 ( (Dec.) ) 1946. 4. Rounds, V. J.: Aminophylline Poisoning , Pediatrics 14:528-532 ( (Nov.) ) 1954. 5. Love, F. M., and Corrado, A. G.: Aminophylline Overdosage in Children: Report of 4 Cases with Toxic Symptoms , A. M. A. Am. J. Dis. Child. 89:468-471 ( (April) ) 1955. 6. Nolke, A. C.: Severe Toxic Effects from Aminophylline and Theophylline Suppositories in Children , J. A. M. A. 161:693-697 ( (June 23) ) 1956. 7. Bresnick, E.: Woodard, W. K., and Sageman, C. B.: Fatal Reactions to Intravenous Administration of Aminophylline: Report of 3 Cases , J. A. M. A. 136:397-398 ( (Feb. 7) ) 1948. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png A.M.A. Journal of Diseases of Children American Medical Association

Fatal Accidental Poisoning by Aminophylline in a Child

Loading next page...
 
/lp/american-medical-association/fatal-accidental-poisoning-by-aminophylline-in-a-child-uMsWX9WxZU
Publisher
American Medical Association
Copyright
Copyright © 1957 American Medical Association. All Rights Reserved.
ISSN
0096-6916
DOI
10.1001/archpedi.1957.04030020082014
Publisher site
See Article on Publisher Site

Abstract

Abstract Fatal poisoning from ingestion of aminophylline or other xanthines is uncommon. Large doses are apparently required to produce death. The fatal dose of caffeine in man is estimated to be about 10 gm.,1 while the LD50 for aminophylline in mice has been variously reported at 265 mg. per kilogram 2 to 540 mg. per kilogram of body Weight.3 Previous to this year 10 cases of aminophylline toxicity in children, all of whom recovered, had been reported.4,5 This year 10 additional cases were reported by one observer, 4 of whom died.6 A fatality has been reported in a child from accidental consumption of an antiasthmatic preparation containing racephedrine (Ephedrine) hydrochloride, theophylline, and phenobarbital, in which it was thought that the theophylline acted as a potentiator for the racephedrine.2 Intravenous injection of therapeutic amounts of aminophylline has been followed by sudden death, but the mechanism here References 1. Goodman, L., and Gilman, A.: The Pharmacological Basis of Therapeutics , Ed. 2, New York, The Macmillan Company, 1955, pp. 339-353. 2. Gardner, R. A.; Hansen, A. E.; Ewing, P. L., and Emerson, G. A.: Unexpected Fatality in a Child from Accidental Consumption of Antiasthmatic Preparation Containing Ephedrine, Theophylline and Phenobarbital , Texas J. Med. 46:516-520 ( (July) ) 1950. 3. Thompson, C. R., and Warren, M. R.: Acute and Chronic Toxicity Studies on Theophylline Aminoisobutanol and Theophylline Ethylenediamine , J. Lab. & Clin. Med. 31: 1337-1343 ( (Dec.) ) 1946. 4. Rounds, V. J.: Aminophylline Poisoning , Pediatrics 14:528-532 ( (Nov.) ) 1954. 5. Love, F. M., and Corrado, A. G.: Aminophylline Overdosage in Children: Report of 4 Cases with Toxic Symptoms , A. M. A. Am. J. Dis. Child. 89:468-471 ( (April) ) 1955. 6. Nolke, A. C.: Severe Toxic Effects from Aminophylline and Theophylline Suppositories in Children , J. A. M. A. 161:693-697 ( (June 23) ) 1956. 7. Bresnick, E.: Woodard, W. K., and Sageman, C. B.: Fatal Reactions to Intravenous Administration of Aminophylline: Report of 3 Cases , J. A. M. A. 136:397-398 ( (Feb. 7) ) 1948.

Journal

A.M.A. Journal of Diseases of ChildrenAmerican Medical Association

Published: Jul 1, 1957

References